Texas, 2004

Flash Flooding in Texas, June 15, 2004

June 15, 2004 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 15, 10:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 10:12 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1112 AM CDT TUE JUN 15 2004

.UPDATE...
LARGE WAVE OF HEAVY RAIN IS MOVING WEST ACROSS THE BUFFALO AND
COLLEGE STATION AREAS TOWARD THE AUSTIN AREA. AM NOT CONFIDENT THIS
WAVE OF THUNDERSTORMS WILL MAINTAIN THEIR CURRENT INTENSITY SO WILL
HOLD OFF ISSUING A FFA FOR THE NEXT HOUR OR TWO. HOWEVER...HEAVY
RAIN IS A DISTINCT POSSIBILITY SO HAVE BUMPED THE AUSTIN AREA INTO
LIKELY POPS WITH LOCALLY HEAVY RAINFALL.

INHIBITING FACTOR IS THE SUBSIDENCE FEATURE ON THE BACK SIDE OF THIS
LOW, SO CURRENT THINKING IS FOR WEAKENING BEFORE THE STORMS REACHING
AUSTIN. HOWEVER, A MIDDAY UPDATE IS LIKELY WITH POP GRADIENTS
BECOMING TIGHT AND A FFA LOOKING MORE INVITING WITH EACH FRAME OF THE
RADAR LOOP. FFG NUMBERS OVER NORTHEAST COUNTIES ARE TOO CLOSE FOR
COMFORT. CURRENTLY, AM NOT TOO WORRIED ABOUT THE PULSE SEVERE THREAT
DUE TO STORM STRUCTURES SUGGESTING A MORE TROPICAL SOUNDING
ENVIRONMENT. TEMPS WERE KNOCKED DOWN TO ACCOUNT FOR CLOUDS NORTHEAST
COUNTIES AND WINDS AND DEWPOINTS WERE TAMPERED WITH SLIGHTLY.

ANOTHER REASON TO DELAY THE DECISION ON THE FFA IS THE CONSIDERATION
OF TONIGHT. CURRENTLY THE UPPER LOW IS WOBBLING NORTHWEST SLIGHTLY,
AND THIS COULD RESULT IN DRAMATIC DIFFERENCES IN THE FORECAST. MIDDAY
UPDATE WILL LIKELY INCLUDE CHANGES TO TONIGHT AND POSSIBLY DAY2
PERIODS.

&&

.PREV DISCUSSION...
UPPER LOW CENTERED OVER THE CROSSROADS AREA WILL DETERMINE THE
FORECAST IN THE SHORT-TERM AND SUBTROPICAL RIDGE IN THE LONG-TERM.
MODELS SHOWING BETTER CONSISTENCY AND SEEM REASONABLE, SO WILL GO
WITH A CONSENSUS.

TODAY THROUGH WEDNESDAY...UPPER LOW REMAINS OVER AREA WITH SHORT-
WAVE RIDGE OVER THE RIO GRANDE. PWS RANGE FROM 1.4 INCHES FAR WEST
TO 1.8 INCHES FAR EAST. VORTICITY MAXES AND JET STREAKS WILL ROTATE
AROUND LOW TO PROVIDE LIFT, WHILE OUTFLOW BOUNDARIES AND SEABREEZE
ENHANCE CONVECTION IN THE EAST. OUT WEST, SUBSIDENCE WILL BE IN
ORDER. AS A RESULT, POPS WILL RANGE FROM NEAR ZERO ALONG THE RIO
GRANDE TO 50 OR 60 OVER THE FAR EAST. WILL MENTION LOCALLY HEAVY
RAINFALL FAR EAST, ALTHOUGH WILL LET DAY CREW DETERMINE ANY WATCHES
AFTER PERUSAL OF 12Z RUNS. SUPPOSE THERE COULD BE A FEW PULSE STRONG
STORMS WITH DOWNBURSTS POSSIBLE DUE DEEP LAYER SHEAR. DAYTIME
TEMPERATURES WILL BE KEPT DOWN MAINLY IN THE EAST DUE TO CLOUDS AND
RAIN.

THURSDAY...WILL BE A DAY OF TRANSITION AS MOST OF UPPER LOW LIFTS
NORTHEAST DUE TO TROUGH LIFTING OUT OF THE GREAT BASIN WITH A SHEAR
AXIS REMAINING WITHIN A BUILDING SUBTROPICAL RIDGE. POPS MUCH LOWER
AS SEABREEZE WILL BE THE MAIN MECHANISM.

FRIDAY THROUGH MONDAY...SUBTROPICAL RIDGE CONTINUES TO BUILD FROM
THE SOUTHERN STATES INTO NORTHERN MEXICO WITH ONLY A HINT OF THE
SHEAR-AXIS REMAINING. NO POPS, EXCEPT FOR THE SOUTHEAST DUE TO THE
SEABREEZE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE

&&

18/03
Hazardous weather outlook, Jun 15, 12:06 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
106 PM CDT TUE JUN 15 2004

TXZ171>173-183>194-202>209-217>225-228-161100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
106 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR BASTROP...FAYETTE...LAVACA...LEE...TRAVIS AMD WILLIAMSON
COUNTIES. THIS INCLUDES THE AUSTIN METROPOLITAN AREA. AN EASTERLY
WAVE MAY PRODUCE RAINS OF 2 TO 3 INCHES. THIS MOISTURE ADDED TO THE
NEARLY SATURATED CONDITIONS WILL RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINS ARE POSSIBLE WEDNESDAY AND THURSDAY OVER THE
EASTERN SECTIONS OF SOUTH CENTRAL TEXAS WHICH COULD LEAD TO
ADDITIONAL FLOODING.

.SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 15, 11:35 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CDT TUE JUN 15 2004

TXZ173-192>194-208-209-223>225-151830-
BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-LAVACA-LEE-TRAVIS-
WILLIAMSON-
1235 PM CDT TUE JUN 15 2004

TRIGGERED BY TROPICAL MOISTURE AND AN UPPER AIR DISTURBANCE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS APPROACHING THE EASTERN-
MOST COUNTIES OF SOUTH CENTRAL TEXAS. THE AREA IS MOVING SOUTHWEST
AT 15 MPH AND BY 130 PM SHOULD EFFECT A ROUND TOP TO LEXINGTON LINE.
EXPECT 1 TO 2 INCHES OF RAIN...FREQUENT LIGHTNING AND GUSTY WINDS UP
TO 35 MPH WITH THE STRONGER THUNDERSTORMS.  MOTORISTS SHOULD BE ALERT
FOR REDUCED VISIBILITY IN HEAVY RAIN AND FOR POSSIBLE FLOODING OF
LOW WATER CROSSINGS.  THUNDERSTORMS IN THE HALLETTSVILLE AREA COULD
PRODUCE NEAR ONE INCH OF RAIN. ELSEWHERE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...YIELDING UP TO ONE HALF INCH OF
RAINFALL.
Special weather statement, Jun 15, 12:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT TUE JUN 15 2004

TXZ173-192>194-208-209-222>225-151930-
BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-KARNES-LAVACA-LEE-TRAVIS-
WILLIAMSON-
141 PM CDT TUE JUN 15 2004

TRIGGERED BY TROPICAL MOISTURE AND AN UPPER AIR DISTURBANCE...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING INTO THE EASTERN-
MOST COUNTIES OF SOUTH CENTRAL TEXAS. THE AREA IS MOVING SOUTHWEST
AT 15 MPH AND BY 230 PM SHOULD BE NEAR A THRALL TO LINCOLN TO LA
GRANGE LINE. EXPECT 1 TO 2.5 INCHES OF RAIN...FREQUENT LIGHTNING
AND GUSTY WINDS UP TO 35 MPH WITH THE STRONGER THUNDERSTORMS.
MOTORISTS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN AND
FOR POSSIBLE FLOODING OF LOW WATER CROSSINGS.  THUNDERSTORMS IN THE
HALLETTSVILLE AREA COULD PRODUCE NEAR TWO INCHES OF RAIN. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ELSEWHERE YIELDING UP TO ONE
HALF INCH OF RAINFALL.
Special weather statement, Jun 15, 1:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 PM CDT TUE JUN 15 2004

TXZ171>173-188-190>194-208-209-222>225-152030-
BASTROP-BLANCO-BURNET-CALDWELL-DEWITT-FAYETTE-GILLESPIE-GONZALES-
HAYS-KARNES-LAVACA-LEE-LLANO-TRAVIS-WILLIAMSON-
235 PM CDT TUE JUN 15 2004

A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING INTO THE EASTERN
AND NORTHERN COUNTIES OF SOUTH CENTRAL TEXAS.TRIGGERED BY TROPICAL
MOISTURE AND AN UPPER AIR DISTURBANCE. THE AREA IS MOVING SOUTHWEST
AT 20 MPH AND BY 330 PM SHOULD BE NEAR AN ANDICE TO BASTROP TO
KARNES CITY LINE. EXPECT 1 TO 2.5 INCHES OF RAIN...FREQUENT
LIGHTNING...GUSTY WINDS UP TO 35 MPH AND HAIL WITH THE STRONGER
THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR REDUCED VISIBILITY IN
HEAVY RAIN AND FOR POSSIBLE FLOODING OF LOW WATER CROSSINGS.
THUNDERSTORMS IN THE CUERO AREA COULD PRODUCE NEAR TWO INCHES
OF RAIN. A RAPIDLY MOVING AREA OF THUNDERSTORMS HEADING SOUTH MAY
MOVE THROUGH BURNET TO NEAR JOHNSON CITY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ELSEWHERE YIELDING UP TO ONE HALF INCH OF
RAINFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
June 15, 2:00 PM CST to 4:00 PM CST
Where
Fayette County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Rainfall between 1 and 2 inches, with totals up to 3 inches began falling near noon over Fayette and Lavaca Counties east of US77. Flash flooding was reported in the late afternoon period.

Flash Flood, Lavaca

When
June 15, 2:00 PM CST to 4:00 PM CST
Where
Lavaca County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Rainfall between 1 and 2 inches, with totals up to 3 inches began falling near noon over Fayette and Lavaca Counties east of US77. Flash flooding was reported in the late afternoon period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409283, 5409284.